Nebraska, 2016Hail and Damaging Wind in Nebraska, July 27, 2016
July 27, 2016 · NWS CYS · 12 events in 4 counties and zones
Thunderstorms produced large hail and damaging winds across portions of the southwest Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced large hail and damaging winds across portions of the southwest Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 4:37 PM MST, 13 minutes earlier.
Area forecast discussion, Jul 27, 4:37 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
537 PM MDT WED JUL 27 2016
.SHORT TERM...(This evening through Friday)
Issued at 324 PM MDT Wed Jul 27 2016
Convection is starting to deepen over the Laramie Range and vicinity
this afternoon as expected, with cu starting to bubble over the Pine
Ridge and even the Cheyenne Ridge as well. Convective inhibition is
steadily waning, so expect convection to expand in coverage through
the evening as previously mentioned in the earlier update.
For tonight, a rather potent vort max will ride over the forecast
area in continued northwest flow aloft. This will combine with a
weak llvl jet and forcing along the H7 front to maintain showers and
storms overnight, especially across the northern tier of counties.
Down south across the Cheyenne Ridge, stratus may develop in moist
upslope flow. For Thursday, models continue to show a favorable
setup for severe weather across the high plains. A sfc trough,
perhaps remnant outflow boundary from tonight's convection, could
provide additional forcing in addition to the stalled boundary along
the Laramie Range. Made only slight adjustments to PoPs and weather
from the previous shift's forecast as it was in good shape for what
models continue to depict for tomorrow. All modes of severe weather
are possible, even a couple tornadoes along the sfc/outflow boundary
if it pans out.
Friday should see a more isolated coverage of convection within a
weaker overall flow pattern. Upper level energy with persistent but
weaker upslope flow should spark off afternoon showers and storms.
.LONG TERM...(Friday night through Tuesday)
Issued at 324 PM MDT Wed Jul 27 2016
Heights aloft will rise over the weekend across the region for a
drying/warming trend. There will still be quite a bit of llvl
moisture and instability across the Panhandle to the east of the sfc
trough, however the warmer air aloft/capping will limit tstm
coverage. Highs will be back up into the mid 80s to mid 90s over
lower elevations. Weak shortwave will move across Montana on
Monday, with a fropa during the morning. Best chances of storms
early next week will south of the area across Colorado. No
significant monsoonal moisture incursion is expected through Tuesday
with the midlvl subtropical ridge center located near the Four
Corners region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 516 PM MDT Wed Jul 27 2016
The main concern this evening is how long the convection will last
tonight.
Latest radar loop was showing isolated convection mainly
southeast of kcys. However, some more storms were developing north
of Torrington. This may set the stage for more convection in the
panhandle this evening. We are more confident about the KBFF and
KSNY taf sites for now based on radar trends. We will also need
to watch the convection spreading southeast from the Black Hills.
KCYS, KLAR, and KRWL should stay in the clear through much of the
evening. Another shortwave is progged to push southeast through
southeast Wyoming later this evening and overnight and may trigger
more thunderstorms after midnight.
&&
.FIRE WEATHER...
Issued at 324 PM MDT Wed Jul 27 2016
Breezy and dry conditions will prevail across the high country this
afternoon, with showers and thunderstorms developing in moist,
easterly upslope flow across the plains. Look for showers and storms
to occur through tonight. There remains a good chance for a more
scattered coverage of thunderstorms with wetting rains east of the
Laramie Range Thursday, with isolated showers and thunderstorms
Friday and on through the weekend.
&&
.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&
SHORT TERM...RJM
LONG TERM...ZF
AVIATION...REC
FIRE WEATHER...RJM
Hazardous weather outlook, Jul 27, 10:16 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1116 AM MDT WED JUL 27 2016
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
281730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1116 AM MDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL REDEVELOP OVER THE HIGH PLAINS OF SOUTHEAST
WYOMING THIS AFTERNOON AND WILL MOVE SOUTHEAST INTO WESTERN
NEBRASKA THROUGH THE EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL...STRONG WINDS...AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH FRIDAY EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY...ESPECIALLY ALONG
AND EAST OF THE I25 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING.
WYZ104-105-109>115-281730-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1116 AM MDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE IN OR NEAR THE MOUNTAINS THIS
AFTERNOON. THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 27, 3:23 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 3 S CHEYENNE 41.10N 104.79W
07/27/2016 E1.00 INCH LARAMIE WY PUBLIC
HAIL WAS BETWEEN NICKEL AND QUARTER. THE HAIL WAS
SHREDING THE LEAVES OF HER TREES.
&&
DDEALLocal storm report, Jul 27, 3:31 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 8 E CHEYENNE 41.15N 104.64W
07/27/2016 M0.88 INCH LARAMIE WY TRAINED SPOTTER
&&
DDEALLocal storm report, Jul 27, 3:45 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 2 S HILLSDALE 41.18N 104.48W
07/27/2016 M1.00 INCH LARAMIE WY NWS EMPLOYEE
ALONG INTERSTATE 80.
&&
DDEALLocal storm report, Jul 27, 4:06 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 20 E CHEYENNE 41.14N 104.41W
07/27/2016 M0.88 INCH LARAMIE WY NWS EMPLOYEE
SIX INCH DEPTH OF HAIL.
0405 PM HAIL 20 E CHEYENNE 41.14N 104.41W
07/27/2016 M0.88 INCH LARAMIE WY NWS EMPLOYEE
SIX INCH DEPTH OF HAIL.
&&
DDEALLocal storm report, Jul 27, 4:12 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 20 E CHEYENNE 41.14N 104.41W
07/27/2016 M0.88 INCH LARAMIE WY NWS EMPLOYEE
SIX INCH DEPTH OF HAIL.
&&
DDEALLocal storm report, Jul 27, 4:40 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL PINE BLUFFS 41.18N 104.07W
07/27/2016 E1.75 INCH LARAMIE WY PUBLIC
ALONG INTERSTATE 80. THE HAIL CRACKED HIS WINDSHEALD.
&&
DDEALThunderstorm Wind, Kimball
- When
- July 27, 4:50 PM MST to 4:55 PM MST
- Where
- Kimball County, 5 mi S of Bushnell
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.158, -103.890
Estimated 75 mph wind gusts five miles south of Bushnell damaged or destroyed several outbuildings. A home sustained heavy wind damage.
Hail, Kimball
- When
- July 27, 4:55 PM MST to 5:00 PM MST
- Where
- Kimball County, 2 mi SE of Bushnell
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.209, -103.863
Golf ball size hail heavily damaged a home two miles southeast of Bushnell.
Hail, Scotts Bluff
- When
- July 27, 5:02 PM MST to 5:05 PM MST
- Where
- Scotts Bluff County, 3 mi E of Morrill
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.960, -103.872
Golf ball size hail was reported three miles east of Morrill.
Hail, Scotts Bluff
- When
- July 27, 5:08 PM MST to 5:10 PM MST
- Where
- Scotts Bluff County, Mitchell
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.940, -103.810
Golf ball size hail was reported at Mitchell.
Hail, Scotts Bluff
- When
- July 27, 5:14 PM MST to 5:16 PM MST
- Where
- Scotts Bluff County, 4 mi S of Mitchell
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.882, -103.810
Ping pong ball size hail was reported four miles south of Mitchell.
Hail, Kimball
- When
- July 27, 5:27 PM MST to 5:30 PM MST
- Where
- Kimball County, 3 mi S of Kimball
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.187, -103.660
Hen egg size hail was reported on Highway 71 three miles south of Kimball.
Hail, Cheyenne
- When
- July 27, 5:40 PM MST to 5:45 PM MST
- Where
- Cheyenne County, 5 mi S of Potter
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.148, -103.320
Nickel to quarter size hail covered the ground five miles south of Potter.
Hail, Cheyenne
- When
- July 27, 6:30 PM MST to 6:33 PM MST
- Where
- Cheyenne County, 10 mi SSE of Sidney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.016, -102.906
Quarter size hail was reported 10 miles south-southeast of Sidney.
Hail, Banner
- When
- July 27, 9:32 PM MST to 9:35 PM MST
- Where
- Banner County, 17.19 mi WNW of Harrisburg
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.639, -104.051
Ping pong ball size hail was reported on Highway 88 just east of the Wyoming/Nebraska border.
Hail, Scotts Bluff
- When
- July 27, 9:35 PM MST to 9:38 PM MST
- Where
- Scotts Bluff County, Minatare
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.810, -103.500
Golf ball size hail was reported at Minatare.
Hail, Kimball
- When
- July 27, 10:10 PM MST to 10:13 PM MST
- Where
- Kimball County, 8 mi NW of Kimball
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.312, -103.769
Half dollar to ping pong ball size hail was reported eight miles northwest of Kimball.
Hail, Kimball
- When
- July 27, 10:40 PM MST to 10:43 PM MST
- Where
- Kimball County, 9.28 mi S of (Ibm)kimball Arpt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.046, -103.675
Quarter to half dollar size hail was reported on Highway 71 12 miles south of Kimball.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656037, 656038, 656040, 656041, 656042, 656043, 656044, 656050, 656046, 656047, 656048, 656049.